New York, 2018Rip Current in New York, June 25, 2018
June 25, 2018 · NWS OKX · 1 event in 1 county or zone
Building southerly swells ahead of an approaching frontal system resulted in 2 to 3 ft surf and moderate to high rip current activity along the Atlantic ocean beachfront on Monday June 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Building southerly swells ahead of an approaching frontal system resulted in 2 to 3 ft surf and moderate to high rip current activity along the Atlantic ocean beachfront on Monday June 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 25, 12:34 AM EST, 26 minutes earlier.
Area forecast discussion, Jun 25, 12:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
134 AM EDT Mon Jun 25 2018
.SYNOPSIS...
A cold front crosses the area late tonight, followed by high
pressure building in from southern Ontario through Monday night,
then slides offshore into Tuesday night. A warm front
approaches Wednesday and Wednesday night, lifting to the north
on Thursday, followed by a cold front during Thursday night into
Friday. A warm front will push north of the region early in the
weekend, followed by high pressure building in from the
southeast into early next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A cold front continues to march across the area. Lingering
weakening showers/storms will wind down.
Lows tonight should be a few degrees above normal - mainly in
the mid-upper 60s, with a some lower 60s forecast in the higher
elevations of the Lower Hudson Valley, NE NJ and SW CT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
The axis of a mean northern stream trough crosses the area
Monday. With a drying NW flow in the low levels, it should be
dry - but should see some mid level instability clouds by
afternoon as the (relative) cold pool associated with the trough
builds over the area then. Highs on Monday should be within a
few degrees of normal. Coastal areas likely will be warmer than
today, with the absence of a seabreeze.
Deep layered ridging begins to build in Monday night, with the
associated subsidence keeping things dry, with minimal, if any
cloud cover. Lows Monday night should be around 5 degrees below
normal.
There is a moderate risk for rip current formation at Atlantic
Beaches into Monday evening.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Upper level ridging out ahead of the next shortwave will be over the
region Tuesday leading to dry and mainly sunny conditions. The 500
mb ridge passage will then follow by early Wednesday leading to a
return SW flow at the surface and more humid conditions. An
increase in cloud cover is then expected as a shortwave is progged
by global ensemble consensus to head into the Great Lakes region.
The associated warm front will draw closer by Wednesday night
leading to the next chance of rain.
The global models do differ to some degree on how quickly the trough
axis slides through for Thursday into early Friday and where exactly
it parks itself late in the week. The current thinking is a warm
front moves through, then a cold front for Thursday into Friday. A
surface trough likely forms over the area ahead of the cold front.
It does look more likely that the front never makes it through the
entire region and instead dissipates nearby sometime Friday into
early Saturday as heights begin to rise.
A heat ridge from the Southern Plains during the mid week will then
build northeast into the Ohio Valley and the northeast at some point
during the weekend. GFS 850 mb temperatures should easily get into
the 18 to 20c territory if the 500 mb height consensus forecast
verifies. This has the potential to lead to the first prolonged heat
wave of the season beginning sometime during the weekend and lasting
into the 4th of July time period.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A cold front will move across the region tonight. High pressure
will build west of the terminals Monday and Monday night. A
surface trough develops east of the region Monday night.
Generally looking at VFR conditions. Some IFR cigs have
developed across KSWF/KBDR/KGON. Any lower conditions should be
temporary as drier conditions are expected with the passage of
the cold front.
Winds will shift to the NW behind the front, mainly to the
right of 310 magnetic. Gusts develop early Monday morning with
gusts 20-25 KT. Winds and gusts diminish after 22Z Monday. A
surface trough develops east of the terminals late Monday,
resulting in terminals east of NYC to shift more towards the
east.
.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Monday night-Tuesday...VFR.
.Wednesday...VFR. S-SW winds G20-25KT possible.
.Wednesday night-Thursday...MVFR or lower conds with any showers
and possible tstms. SW winds G15-25KT.
.Thursday night-Friday...Mainly VFR.
&&
.MARINE...
A light to moderate pressure gradient over the waters through
Monday night will limit sustained winds to around 15 kt or less.
Seas on the coastal ocean waters will be 4 ft or less and on
the non- ocean waters 2 ft or less through Monday night as well.
Conditions are then expected to remain tranquil Tuesday with a
relaxed pressure gradient developing over the waters.
Thereafter, the pressure gradient tightens resulting in a
strengthening S-SW flow and SCA-level gusts possible on all
waters Wednesday afternoon through Thursday evening. Ocean seas
should increase to SCA levels in response to the strengthening
and prolonged south-southwest flow. The winds will come down
Thursday night into Friday, but SCA advisory conditions will
remain out on the ocean due to high seas.
&&
.HYDROLOGY...
No hydrologic impacts are expected overnight through the rest
of the forecast period.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JE/Maloit
NEAR TERM...Maloit/PW
SHORT TERM...Maloit
LONG TERM...JE
AVIATION...BC
MARINE...JE/Maloit/PW
HYDROLOGY...JE/Maloit
EQUIPMENT...
Hazardous weather outlook, Jun 24, 9:16 PM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1016 PM EDT Sun Jun 24 2018
ANZ338-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
252315-
New York Harbor-Northern Fairfield-Northern New Haven-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
1016 PM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-340-345-350-353-355-252315-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1016 PM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jun 24, 7:49 PM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service New York NY
849 PM EDT SUN JUN 24 2018
NJZ006-104>108-NYZ072>075-176>179-250145-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Northern Nassau-Kings (Brooklyn)-Northern
Queens-Southern Queens-Bronx-New York (Manhattan)-Richmond (Staten
Is.)-Southern Nassau-
849 PM EDT SUN JUN 24 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...UNION...
SOUTHERN ESSEX...QUEENS...RICHMOND...BRONX...KINGS...NEW YORK
(MANHATTAN) AND WESTERN NASSAU COUNTIES...
At 847 PM EDT, strong thunderstorms were clustered over Edison, or
near Perth Amboy, moving east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Newark, Jersey City, Jamaica, Elizabeth, Flatbush, Flushing, Bayonne,
Mott Haven, Hoboken, Plainfield, East Tremont, Linden, Valley Stream,
Long Beach and Orange.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4050 7427 4060 7422 4060 7446 4066 7440
4067 7446 4075 7437 4076 7438 4077 7434
4088 7376 4084 7374 4087 7374 4086 7367
4058 7359 4058 7377 4054 7394 4057 7394
4056 7401 4060 7404 4052 7413 4050 7422
TIME...MOT...LOC 0047Z 253DEG 37KT 4055 7437
JCLocal storm report, Jun 24, 8:42 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
942 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 1 NW CROTON-ON-HUDSON 41.21N 73.90W
06/24/2018 M64 MPH WESTCHESTER NY TRAINED SPOTTER
LARGE TREE BRANCH DOWN (11-12" DIAMETER)
&&
JMLocal storm report, Jun 24, 8:47 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
947 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG WEST NYACK 41.09N 73.97W
06/24/2018 ROCKLAND NY PUBLIC
TREE BRANCH WITH BASE ABOUT THE SIZE OF HAND DOWN IN
PALISADES MALL PARKING LOT
&&
JMLocal storm report, Jun 24, 8:49 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
949 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 WSW SPARTA 41.14N 73.88W
06/24/2018 M62 MPH WESTCHESTER NY WXFLOW
TAPPAN ZEE LIGHT 14 STATION MEASURED 62MPH GUST
&&
JMLocal storm report, Jun 24, 9:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1001 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND DMG VALHALLA 41.07N 73.78W
06/24/2018 WESTCHESTER NY LAW ENFORCEMENT
TREE DOWN ON WIRES ON COLUMBUS AVE
&&
JMLocal storm report, Jun 24, 9:07 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1007 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG PLEASANTVILLE 41.14N 73.78W
06/24/2018 WESTCHESTER NY LAW ENFORCEMENT
TREE DOWN ON WIRES ON OLD SLEEPY HOLLOW ROAD
&&
JMRip Current, Southern Nassau
- When
- June 25, 1:00 AM EST to 3:00 AM EST
- Where
- Southern Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A 31 yr old was reported missing off the waters of Long Beach after four friends took a late night swim in the dark waters. They called the Coast Guard in Jones Beach at 2 a.m. to report their 31-year-old friend was missing. Crews from multiple agencies, including searchers on a 45-foot boat, were dispatched, and a Coast Guard helicopter launched from Cape Cod, assisted by Nassau County, New York and Long Beach police and fire department in an all hands search effort.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 25, 20181 death · 1 injured · $222,000 · 1 in hail · 24 events
- Tornado and Flash Flooding in Iowa, June 25 to 26, 2018$420,000 · EF0 · 34 events
- Damaging Winds and Lightning Strike in Alabama, June 25, 20181 injured · $300,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, June 25, 2018$200,000 · 55 kt wind · 16 events
- Damaging Winds in Washington, June 25, 2018$147,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in North Carolina, June 25, 2018$53,000 · 1.5 in hail · 28 events
- Flash Flood and Heavy Rain in Iowa, June 25 to 27, 2018$70,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 25, 20181.75 in hail · 40 events
- Hail and Damaging Winds in South Carolina, June 25, 2018$25,000 · 1.75 in hail · 15 events
- Flooding and Damaging Winds in Massachusetts, June 25, 2018$27,000 · 13 events
- Damaging Winds in Kentucky, June 25, 2018$30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 25, 2018$3,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767342.